Kentucky, 2003Flash Flood in Kentucky, August 3, 2003
August 3, 2003 · NWS JKL · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 3, 1:45 AM EST, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 3, 1:45 AM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 AM EDT SUN AUG 3 2003
LATEST WATER VAPOR SAT PICS ONCE AGAIN SHOW PERSISTENT UPPER LOW
SPINNING NEAR LAKE SUPERIOR...AND THIS MORNING/S FORECAST CONCERNS
ARE AGAIN TIMING PCPN CHANCES WITH ASSOCIATED JET STEAKS/IMPULSES
ROTATING AROUND THIS LOW. GFS AND ETA PROVIDE SLIGHTLY DIFFERENT
SOLUTIONS ON THE EVOLUTION OF THIS UPPER LOW...WITH THE GFS OPENING
UP THE LOW AND SWINGING TROF AXIS THROUGH OUR AREA MONDAY
NIGHT...WHILE THE ETA KEEPS THE LOW CLOSED A LITTLE LONGER AND IS
SLOWER WITH THE UPPER TROF PASSAGE. THE GFS HAS SHOWN A BETTER RUN
TO RUN CONSISTENCY...BUT WITH UPPER JET ENERGY STILL PROGGED TO BE
ON THE WESTERN SIDE OF THE TROF...SLOWER/STRONGER ETA SOLUTION
CERTAINLY POSSIBLE. FOR THIS FORECAST...USED A BLEND OF THE GFS/ETA
FOR TIMING OF UPPER TROF PASSAGE.
FOR TODAY...WATCHING NEXT SHORTWAVE ROTATE THROUGH SRN IL ATTM.
GFS/ETA AGREE THAT THIS WAVE AND ASSOCIATED UPPER DIVERGENCE SWING
THROUGH TO THE NORTH EARLY IN THE DAY. AS A RESULT...PLACED HIGHEST
POPS EARLY TODAY. WITH SOME SUN EXPECTED DURING THE
AFTERNOON...LEANED TOWARD WARMER FWC GUIDANCE VALUES FOR HIGHS TODAY.
LOWERED POPS TO CHANCE CATEGORY TONIGHT...AS BEST JET DYNAMICS
APPEAR TO REMAIN TO OUR NORTH AND WEST. HOWEVER...BEST CHANCE OF
PCPN MAY BE ON MONDAY...WITH MAIN UPPER TROF AXIS PUSHES INTO
CENTRAL KY BY 00Z/TUES UNDER GOOD UPPER DIVERGENCE. AS A
RESULT...INCREASED POPS IN THE NORTHWEST ZONES FOR MONDAY. WITH
UNCERTAINTY OF THE TIMING OF THE UPPER TROF PASSAGE...KEPT CHANCE
POPS LINGERING INTO MONDAY NIGHT.
DROPPED POPS DOWN TO SLIGHT CHANCE IN THE WESTERN ZONES ON TUESDAY
WITH UPPER TROF AXIS AND ASSOCIATED MID LEVEL COOL POOL WELL TO OUR
EAST.
.JKL...NONE.
HYSELL
---------------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1024 PM EDT SAT AUG 2 2003
EARLIER CLUSTERS OF SHOWERS AND THUNDERSTORMS HAVE DIMINISHED.
HOWEVER...SHOWERS HAVE MOVED INTO/DEVELOPED OVER THE WESTERN PART OF
THE CWA RECENTLY DUE TO INCREASING UPPER DIVERGENCE ASSOCIATED WITH
RIGHT ENTRANCE REGION OF 300 MB JET STREAK TO OUR NW. NOT MUCH
LIGHTNING NOW...SO NOT REAL SURE THERE WILL BE MUCH IN THE WAY OF
THUNDER...BUT THERE SHOULD BE DECENT COVERAGE OF SHOWERS OVERNIGHT
GIVEN DEGREE OF MOISTURE (PWS OF 1.6 TO 1.7 PER ILN AND BNA 0Z
SOUNDING DATA) AND UPPER LEVEL DYNAMICS. LOW TEMPS IN THE UPPER 60S
LOOK ON TRACK. THEREFORE...NO UPDATE IS PLANNED.
PELTON
---------------------------------------------------------------------
316 PM EDT SAT AUG 2 2003
CURRENT SAT AND RADAR PICS INDICATE COMPLEX OF STORMS OFF TO THE
WEST IN RESPONSE TO S/W SPAWNED FROM OUR FAVORITE UPPER LEVEL LOW
SPINNING ITS WHEELS NEAR LAKE SUPERIOR. STORMS ARE POPPING UP IN
FRONT OF IT...ALTHOUGH NOTHING HAS BEEN PUSHING SEVERE LIMITS. WET
BULBS ARE PRETTY HIGH AND FLOW RELATIVELY UNIDIRECTIONAL. THIS
COMPLEX WILL WORK IN BY SUNSET. WHILE MODELS REMAIN IN DECENT
AGREEMENT WITH UPPER LEVEL SYSTEM...TIMING OF EMBEDDED WAVES AND JET
STREAKS WILL CONTINUE TO BE PROBLEMATIC. GENERAL CONSENSUS OF
ANOTHER MCS PROGGED TO IMPACT US AFTER MIDNIGHT TONIGHT AS FAVORABLE
DIVERGENT REGION OCCURS AS NEXT INCOMING JET STREAK PULLS OUT. HAVE
INCLUDE LIKELY POPS FOR TONIGHT AND INTO TOMORROW MORNING. SOME
HEAVIER RAINERS A DEFINITE POSSIBILITY AS DEEP MOISTURE WILL BE
PRESENT...HOWEVER WITH GUIDANCE VALUES NOT IN TOO MUCH TROUBLE
ESPECIALLY IN THE NORTHERN HALF OF THE CWA...FEEL THAT ANY HYDRO
PROBLEMS WILL BE ISOLATED AND THEREFORE WILL NOT HAVE A FLOOD WATCH
GOING. 5H LOW WILL SPIN SOUTHWARD AND BRING MORE EMBEDDED WAVES
TOWARDS US. TIMING OF THESE WILL BE KEY. DECIDED TO GO WITH
PERSISTENCE AND KEPT 40 POPS GOING FOR MONDAY AND TRENDED BACK TO 30
POP FOR THE MID WEEK...AS UPPER LEVEL DYNAMICS SLACKEN. WENT AHEAD
AND INSERTED A SLIGHT CHANCE POP FOR FRIDAY AS TROUGH AXIS DOES
REMAIN IN THE VICINITY.
GEOGERIAN
PREVIOUS DISCUSSIONS FOLLOW
---------------------------------------------------------------------
1045 AM EDT SAT AUG 2 2003
14Z SFC ANALYSIS SHOWS LOW PRESSURE OVER WISCONSIN WITH A COLD FRONT
STRETCHING SOUTHWEST INTO THE PLAINS AND A WARM FRONT WELL NORTH OF
THE OHIO VALLEY. SOUTH OF THIS...THE DYING REMAINS OF THE EARLIER
MCS HAS LEFT A BOUNDARY THROUGH EAST KENTUCKY WITH ANOTHER MCS
SLOWLY INBOUND FROM THE WEST. ON SATELLITE THE EARLIER CLEARING IN
THE WAKE OF THE MCS HAS STARTED TO SELF DESTRUCT WITH CU FILLING THE
HOLES. TEMPS ARE OFF TO A SLOW START WITH THE EARLIER RAIN AND
CLOUDS...BUT SHOULD HAVE NO PROBLEM REACHING THEIR HIGHS. THE NEXT
SHORTWAVE...AND REMAINS OF THE CURRENT MCS...WILL BE APPROACHING
DURING THE EVENING AND LIKELY PROVIDE ANOTHER ROUND OF ORGANIZED
CONVECTION. IN THE MEANTIME...THE DIURNAL TREND WILL DOMINATE FOR
THE AFTERNOON SO WILL UPDATE TO BRING POPS BACK TO THE CHANCE
CATEGORY AND TINKER WITH CLOUD COVER IN THE GRIDS. UPDATES TO THE
GRIDS...GRAPHICS AND TEXT PRODUCTS OUT SHORTLY.
GREIF
---------------------------------------------------------------------
Hazardous weather outlook, Aug 3, 3:20 AM EST, 2 hours 47 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 AM EDT SUN AUG 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS PLACED ALL OF EASTERN KENTUCKY UNDER
A SLIGHT RISK FOR SEVERE WEATHER TODAY. AN UPPER LEVEL STORM SYSTEM
WILL MOVE ACROSS SOUTHERN INDIANA AND OHIO THIS MORNING. THIS
FEATURE WILL HELP INCREASE THE COVERAGE OF SHOWERS AND THUNDERSTORMS
ACROSS EASTERN KENTUCKY THIS MORNING. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...ISOLATED WIND GUSTS OVER 60 MPH AND
HAILSTONES TO THE SIZE OF PENNIES ARE POSSIBLE. IN
ADDITION...ISOLATED AREAS OF HEAVY RAIN MAY CAUSE MINOR FLOODING.
MOST OF THE PRECIPITATION WILL END LATE THIS MORNING...BEFORE
ANOTHER UPPER LEVEL SYSTEM WILL ENTER THE AREA TONIGHT...AND BRING
ANOTHER COMPLEX OF STORMS TO EASTERN KENTUCKY. AGAIN...ANY SEVERE
WEATHER TONIGHT IS EXPECTED TO BE ISOLATED WITH WIND GUSTS OVER 60
MPH AND HAILSTONES THE SIZE OF PENNIES BEING THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A CHANCE FOR THUNDERSTORMS EXISTS MONDAY THROUGH FRIDAY...WITH THE
BEST CHANCE FOR STORMS ON MONDAY. SOME OF THE STORMS MONDAY
AFTERNOON WILL HAVE THE POTENTIAL TO PRODUCE HAIL GREATER THAN THE
SIZE OF PENNIES AND WINDS GREATER THAN 60 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND AGAIN TONIGHT.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED ON MONDAY.
HYSELL
Flash Flood, Laurel
- When
- August 3, 6:07 AM EST to 8:00 AM EST
- Where
- Laurel County, London
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.111, -84.118 (the zone’s center; the record gives no point)
Flowing water moved cars on Seven School Road. There was one and a half feet of water flowing across Mill Street, between Fifth and Seventh Streets. One foot of water was in a basement and around a home on Valley Lane off of Highway 1006.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Illinois, August 3, 20031 injured · $1.5 million · 1.75 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, August 3, 2003$362,000 · 61 kt wind · 19 events
- Damaging Winds and Lightning Strike in New York, August 3, 2003$330,000 · 55 kt wind · 5 events
- Flash Flooding in Vermont, August 3, 2003$350,000 · 3 events
- Hail and Damaging Wind in Michigan, August 3, 2003$210,000 · 1.75 in hail · 11 events
- Lightning Strike in Massachusetts, August 3, 2003$250,000 · 1 event
- Lightning Strike in Pennsylvania, August 3, 2003$250,000 · 1 event
- Flash Flooding in New York, August 3, 2003$125,000 · 3 events
- Damaging Wind in Utah, August 3, 2003$120,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Wisconsin, August 3, 2003$50,000 · 1 in hail · 18 events
- Tornadoes and Hail in Ohio, August 3, 2003$87,000 · F0 · 4 events
- Flash Flood in Tennessee, August 3, 2003$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333056.